Funnel Cloud, San Diego
- When
- February 20, 12:20 PM PST to 12:21 PM PST
- Where
- San Diego County, 1 mi NW of La Jolla
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A funnel cloud was observed in a line of cumulus congestus just west of Torrey Pines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A funnel cloud was observed in a line of cumulus congestus just west of Torrey Pines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 20, 4:30 AM PST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 430 AM PST FRI FEB 20 2004 .SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL COVER CALIFORNIA THIS WEEKEND. SEVERAL DISTURBANCES MOVING THROUGH WILL BRING INCREASING CHANCES OF RAIN THROUGH SATURDAY. HEAVY RAIN WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY. SNOW WILL OCCUR IN THE MOUNTAINS...MAINLY ABOVE ABOUT 6000 FEET. LOW PRESSURE WILL CONTINUE TO BRING PRECIPITATION FOR MOST OF NEXT WEEK WITH HEAVY RAIN AGAIN POSSIBLE IN THE MIDWEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. RUNNING BEHIND AS AWIPS HAS BEEN VERY SLOW. WET PATTERN HAS DEVELOPED WITH CHANCES FOR PRECIP MOST DAYS FOR THE NEXT 7+ DAYS. THE DIFFICULTY IS IDENTIFYING THE PDS/AREAS WHERE PRECIPITATION MAY BE HEAVIEST AS MDLS ARE SHOWING THE TYPICAL DIFFICULTIES IN THE DETAILS CRITICAL TO QPF. GFS TIME HEIGHT CROSS SECTIONS SEEM TO ADEQUATELY CAPTURE TREND OF MID DEEP MID AND HIGH LVL MSTR GRADUALLY LOWERING TODAY WITH LWR LVLS EVENTUALLY BECOMING SATURATED TONIGHT. GENERALLY LIGHT PRECIPITATION IS POSSIBLE TODAY FOR MOST AREAS...HIGHER ELEVATIONS FIRST...THEN ALSO AT LWR ELEVATIONSLATER AS MOISTENING AND SATURATION OCCURS AT PROGRESSIVELY LWR ELEVATIONS. FOR LATE TONIGHT THRU SATURDAY...THE ATMOS BECOMES SATURATED FM THE SFC TO ABV 400 MB. LWR LVL SWLY FLOW ALSO STRENGTHENS WITH 850 MB FLOW OF 25 TO 30 KT SAT AFTERNOON. RAINFALL COULD BECOME HEAVY SATURDAY...ESPECIALLY ALONG SW FACING SLOPES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SAT FOR THE BURN AREAS OF SBD COUNTY. LATER SHIFTS SHOULD CONTINUE TO MONITOR THE BURN AREAS OF SAN DIEGO COUNTY. AMOUNTS THERE FOR SATURDAY ARENT EXPECTED TO BE AS GREAT...BUT MIGHT STILL BE SUFFICIENT. FOR LATE SAT NIGHT INTO SUN...GFS CONTINUES TO GENERATE HEAVIER PRECIPITATION. HOWEVER STILL UNCERTAIN HOW MUCH OF THIS WILL FALL OVR SW CA AND HOW MUCH WL REMAIN JUST OFFSHORE OR MOVE SOUTH INTO NRN BAJA. TRACK WL BE IMPORTANT AS TO JUST HOW HEAVY THE PRECIPITATION WL BE FOR SW CA DURG THIS PD. ALL OF THE BURN AREAS WL PROBABLY NEED A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH SUNDAY. EVEN WITH A GLANCING BLOW...SOME AREAS COULD RECEIVE A FEW INCHES OF RAINFALL. MON NIGHT AND TUES MAY BE A BIT OF A BREAK...BUT NOT COMPLETELY DRY. A STRONGER STORM IS POSSIBLE FOR WED WITH SHOWERY WEATHER CONTINUING INTO THU OR FRI. && .SGX WATCHES/WARNINGS/ADVISORIES... HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX. FLASH FLOOD WATHC.......................................LAXFFASGX. SPECIAL WEATHERSTATEMENT................................LAXSPSSGX. && XXX666
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST FRI FEB 20 2004 CAZ042-043-048-050-055>058-060>062-211400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST FRI FEB 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY FLASH FLOOD WATCH FOR BURN AREAS SATURDAY FROM 10 AM UNTIL 6 PM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS. SATURDAY NIGHT THROUGH SUNDAY NIGHT...STORM WITH WIDESPREAD MODERATE TO HEAVY PRECIPITATION POSSIBLE. WEDNESDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY PRECIPITATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED SATURDAY AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY EVENING. XXX666 NNNN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394682.